JCRPE JOURNAL OF CLINICAL RESEARCH IN PEDIATRIC ENDOCRINOLOGY, vol.6, no.3, pp.144-151, 2014 (SCI-Expanded)
Objective: To investigate the late side effects of childhood cancer therapy on the thyroid gland and to determine the risk factors for development of thyroid disorder among childhood cancer survivors.
Methods: One hundred and twenty relapse-free survivors of childhood cancer (aged 6-30 years) were included in this study. The diagnoses of patients were lymphoma, leukemia, brain tumor, rhabdomyosarcoma and nasopharyngeal carcinoma (NPC). The patients were divided into two groups depending on the treatment: group 1-chemotherapy (ChT) only (n=52) and group 2-combination therapy of ChT + radiotherapy (RT) (head/neck/thorax) (n=68). Thyroid function tests, urinary iodine levels, and thyroid gland ultrasound examinations were evaluated in both groups.
Results: Incidence of thyroid disease was 66% (n=79) in the survivors. The thyroid abnormalities were: hypothyroidism (HT) (n=32, 27%), thyroid nodules (n=27, 22%), thyroid parenchymal heterogeneity (n=40, 33%), autoimmune thyroiditis (n=36, 30%), and thyroid malignancy (n=3, 2%). While the incidence of HT and thyroid nodules in group 2 was significantly higher than in group 1, the incidence of thyroid parenchymal heterogeneity and autoimmune thyroiditis was similar in the two patient groups. HT and thyroid malignancy were seen only in group 2. In multivariate logistic regression analysis, a history of Hodgkin lymphoma (HL), brain tumor and NPC, as well as cervical irradiation and 5000-5999 cGy doses of radiation were found to constitute risk factors for HT. History of HL and 4000-5999 cGy doses of radiation were risk factors for thyroid nodules. Head/neck irradiation and treatment with platinum derivatives were risk factors for autoimmune thyroiditis. In univariate analysis, a history of NPC, cervical + nasopharyngeal irradiation, and treatment with platinum derivatives were risk factors for thyroid parenchymal heterogeneity.
Conclusion: Our results indicate that there is especially an increased risk of HT and thyroid nodules in patients treated with combination therapy of ChT with head/neck/thorax RT. Although chemotherapeutic agents per se do not seem to cause HT, longer follow-up is needed to assess whether or not there is an increased risk for autoimmune thyroiditis and thyroid parenchymal heterogeneity after antineoplastic therapy.